South Dakota, 2016

Hail in South Dakota, August 28, 2016

August 28, 2016 · NWS ABR · 11 events in 4 counties and zones

A couple periods of thunderstorms occurred during the early morning and in the early evening hours along a weak surface trough moving east across the region. Penny to quarter size hail was the main result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple periods of thunderstorms occurred during the early morning and in the early evening hours along a weak surface trough moving east across the region. Penny to quarter size hail was the main result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 11:24 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 27, 11:24 PM CST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1224 AM CDT SUN AUG 28 2016

.UPDATE...
Issued at 835 PM CDT SAT AUG 27 2016

No major changes this evening. Late night LLJ driven storms are
still possible over the east so will leave that in the forecast.
Temperatures look fine and should fall off to far given LLJ.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 342 PM CDT SAT AUG 27 2016

SHORTWAVE IS MOVING EAST ACROSS THE DAKOTAS THIS AFTERNOON...BUT SO
FAR ALL THE THUNDERSTORM ACTIVITY HAS REMAINED TO THE NORTH. STILL
WATCHING POTENTIAL FOR A FEW STORMS TO BACK-BUILD SOUTH INTO
ROBERTS/TRAVERSE COUNTIES OVER THE NEXT COUPLE HOURS. AFTER 06Z
TONIGHT...WILL ALSO BE WATCHING AN INCREASING LOW LEVEL JET AND THE
THREAT FOR A FEW THUNDERSTORMS MAINLY OVER EAST CENTRAL SD AND INTO
MN. WILL KEEP IN SLIGHT CHANCE POPS OVER THE SOUTHEAST CWA.

HOTTER CONDITIONS RETURN TO THE AREA ON SUNDAY WITH HIGHS RANGING
FROM THE UPPER 80S TO UPPER 90S. RATHER LOW RH VALUES STILL FORECAST
OVER CENTRAL SD...MAINLY WEST OF THE MISSOURI OVER FIRE WEATHER ZONE
267 WHERE READINGS COULD DIP TO 20 PERCENT OR BELOW. IT STILL
APPEARS WIND GUSTS WILL REMAIN BELOW RFW CRITERIA SO NO HEADLINES AT
THIS TIME.

WILL THEN BE WATCHING A FRONTAL BOUNDARY MOVE SOUTH ACROSS THE CWA
ON MONDAY...WITH WINDS GRADUALLY SWITCHING TO THE NORTHEAST. WILL
HAVE TO MONITOR POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT BY LATE
AFTERNOON/EARLY EVENING.

.LONG TERM...(Tuesday through Saturday)
Issued at 342 PM CDT SAT AUG 27 2016

An upper level ridge will be situated to the west of our region to
begin the long term with a large upper level low pressure trough
moving into the west coast. The upper ridge will build slowly east
across our region through the week while the west coast trough
builds into the western U.S. With this setup, along with steady
south breezes and mostly sunny skies, the long term still looks to
be about 5 to 10 degrees above normal for this time of year. Highs
will be in the 80s to the lower 90s for the entire period. It will
be dry through at least Thursday until short waves from the western
trough begin affecting the region. Thus, brought back chances of
showers and storms for Thursday night through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1223 AM CDT SUN AUG 28 2016

VFR conditions are expected through the taf valid period. Isold
showers/storms are possible with LLJ overnight, and then again with
diabatic heating Sunday afternoon.  However with only isold coverage
expected will not include in any tafs at this time.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...Wise
Hazardous weather outlook, Aug 27, 2:30 AM CST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SAT AUG 27 2016

MNZ039-046-SDZ003>008-010-011-017>023-281100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AND AGAIN
OVERNIGHT...SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREATS WITH
ANY STRONGER STORMS THIS AFTERNOON WILL BE SMALL HAIL AND GUSTY
WINDS...ACROSS MAINLY NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ009-015-016-033>037-045-048-051-281100-
WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH
CATEGORY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Aug 28, 12:05 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
105 AM CDT SUN AUG 28 2016

SDZ006-011-018-019-280645-
CLARK SD-SPINK SD-BROWN SD-DAY SD-
105 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN
CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM
CDT...

AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONDE...TURTON...VERDON...CRANDALL AND FERNEY.

LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834
TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814

WISE
Special weather statement, Aug 28, 12:43 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
143 AM CDT SUN AUG 28 2016

SDZ006-011-018>021-280730-
GRANT SD-CODINGTON SD-CLARK SD-SPINK SD-BROWN SD-DAY SD-
143 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...WEST CENTRAL
GRANT...NORTHERN CLARK...NORTHERN CODINGTON...SOUTHEASTERN BROWN AND
SOUTHERN DAY COUNTIES UNTIL 230 AM CDT...

AT 142 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BRENTFORD TO NEAR RAUVILLE. MOVEMENT WAS
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...BRISTOL...SOUTH SHORE...CONDE...WALLACE...BRADLEY...
STRATFORD...BUTLER...VERDON...LILY...CRANDALL...ANTELOPE LAKE...
BITTER LAKE...FERNEY...GRASS LAKE...SWAN LAKE...
DAKOTA SIOUX CASINO AND CROCKER.

LAT...LON 4498 9700 4520 9839 4542 9822 4521 9682
TIME...MOT...LOC 0642Z 224DEG 20KT 4522 9831 4503 9706

WISE

The radar

The Aberdeen radar (KABR), 110 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Codington

When
August 28, 1:10 AM CST
Where
Codington County, 7.74 mi N of Rauville
Measured
1 in hail
Reported by
Public
Coordinates
45.090, -97.110

Hail, Codington

When
August 28, 1:10 AM CST
Where
Codington County, 3.48 mi WNW of South Shore
Measured
0.88 in hail
Reported by
Public
Coordinates
45.110, -96.990

Hail, Day

When
August 28, 2:10 AM CST
Where
Day County, 0.84 mi NE of Webster
Measured
1 in hail
Reported by
Public
Coordinates
45.340, -97.520

Hail, Roberts

When
August 28, 2:30 AM CST
Where
Roberts County, 1.69 mi NW of Summit
Measured
0.75 in hail
Reported by
Public
Coordinates
45.320, -97.050

Hail, Day

When
August 28, 2:32 AM CST
Where
Day County, 0.84 mi NE of Waubay
Measured
1 in hail
Reported by
Public
Coordinates
45.340, -97.310

Hail, Edmunds

When
August 28, 5:45 PM CST
Where
Edmunds County, 2.84 mi SW of Craven
Measured
1 in hail
Reported by
Public
Coordinates
45.390, -98.960

Hail, Edmunds

When
August 28, 5:58 PM CST
Where
Edmunds County, Craven
Measured
0.88 in hail
Reported by
Public
Coordinates
45.420, -98.920

Hail, Edmunds

When
August 28, 6:00 PM CST
Where
Edmunds County, 2.07 mi N of Craven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.450, -98.920

Hail, Edmunds

When
August 28, 6:20 PM CST
Where
Edmunds County, 8.73 mi SW of Craven
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -99.030

Hail, Edmunds

When
August 28, 6:25 PM CST
Where
Edmunds County, 8.71 mi ENE of Loyalton
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -99.110

Hail, Edmunds

When
August 28, 6:45 PM CST
Where
Edmunds County, 6.49 mi SSW of Craven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.340, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658028, 658030, 658031, 658032, 658033, 658034, 658035, 658036, 658037, 658038, 658039.